Tornadoes · United States · Georgia · 2002

F0 tornado, Schlatterville, Georgia, December 24, 2002

This F0 tornado ran 0.1 miles across Brantley County on December 24, 2002, touching down at 11:30 AM EST and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
December 24, 2002
Touchdown
11:30 AM EST (16:30 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Brantley County
Touchdown point
31.150, -82.220
Lift-off point
31.150, -82.220
Record number
358

What the Weather Service recorded

Brief touchdown in Laura Walker State Park.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

45 minutes of warning. NWS JAX issued a tornado warning for this county at 15:45 UTC, 45 minutes before the tornado touched down, in force until 16:45 UTC.

Issued (UTC)ExpiredProductOffice
15:45 UTC16:45 UTCTornado WarningJAX
16:01 UTC16:15 UTCTornado WarningJAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 18:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Dec 24, 9:45 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 24, 9:45 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST TUE DEC 24 2002

WILL UPDATE ZONES TO INCLUDE TORNADO WATCH NUMBER 806. WILL ALSO
BEEF UP DAMAGING WINDS WORDING IN WATCH AREA AND INCREASE WINDS A
BIT. LOOKS TO BE A VERY BUSY DAY WITH STRONG LOW LEVEL JET TO BE
ACROSS THE AREA THROUGH MUCH OF THE DAY...50KTS AT 1KFT ON 12Z KTLH
SOUNDING. STRONG BOW ECHO CURRENTLY MOVING RAPIDLY ACROSS SOUTH
GEORGIA.

MARINE...WILL UPDATE COASTALS TO REMOVE LOWER WIND RANGES. OTHERWISE
NO CHANGES.

.JAX...
FL...SCA FERNANDINA BEACH TO FLAGLER BEACH.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH.

CAMP/SHASHY
Hazardous weather outlook, Dec 24, 9:52 AM EST, 1 hour 38 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
952 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
TORNADO WATCH IS IN EFFECT THROUGH 2 PM EST FOR ALL OF SOUTHEAST
GEORGIA AND PORTIONS OF NORTHEAST FLORIDA. IN NORTHEAST FLORIDA THIS
WATCH INCLUDES BAKER...CLAY...DUVAL...NASSAU...PUTNAM...ST JOHNS...
ALACHUA BRADFORD...COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE...AND
UNION. THE TORNADO WATCH ALSO INCLUDES THE ADJACENT COASTAL WATERS OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

RADARS SHOW A LINE OF STORMS OVER SOUTH GEORGIA MOVING EAST AT 40 TO
50 MPH WITH STRONG WINDS AND THE POTENTIAL TO PRODUCE TORNADOES.
BE ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO SEEK
SHELTER IF HAZARDOUS WEATHER APPROACHES YOUR LOCATION. MARINERS...YOU
ARE URGED TO SEEK SAFE HARBOR IMMEDIATELY IF HAZARDOUS WEATHER
APPROACHES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
EVENT.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
MORNING FREEZING TEMPERATURES ARE POSSIBLE THURSDAY THROUGH SATURDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

In the hours before

Special weather statement, Dec 24, 9:49 AM EST, 1 hour 41 minutes before
GAZ132-133-149-163-241510-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
949 AM EST TUE DEC 24 2002

...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING
COUNTIES...COFFEE...ATKINSON...CLINCH AND JEFF DAVIS.

AT 949 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 25 MILES NORTHWEST OF
DOUGLAS...MOVING EAST AT 40 TO 50 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PRIDGEN...DOUGLAS...BROXTON...SNIPESVILLE...WEST GREEN...NICHOLLS
AND DENTON THROUGH 1015 AM EST. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY
INSIDE A COMPLETELY ENCLOSED BUILDING.

SHASHY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

4.5 hours before the tornado, 88 km from the path. December 24, 2002.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 101 joules per kilogram, CIN -110, lifted condensation level 495 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-12-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 251 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-110 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 00:00Z

7.5 hours after it, 88 km from the path. December 25, 2002.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2002-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -81324, lifted condensation level 538 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2002-12-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 149 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-81324 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.5 K/km

Open this sounding in Storm Lab

This ground now

The live radar over the trackEvery 2002 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of December 24, 2002

16 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 242:35 AM CSTF0Washington, AL0.120$10,000
December 242:40 AM CSTF0Monroe, AL0.120$10,000
December 243:05 AM CSTF0Washington, AL0.120$10,000
December 243:20 AM CSTF0Clarke, AL0.120$10,000
December 245:25 AM CSTF0Santa Rosa, FL0.330$140,000
December 246:45 AM CSTF1Henry, AL to GA33.015010$2.8 million
December 2410:10 AM ESTF1Irwin, GA0.375$250,000
December 2410:15 AM ESTF0Coffee, GA0.110$10,000
December 2410:25 AM ESTF0Jeff Davis, GA0.110$10,000
December 2410:55 AM ESTF0Bacon, GA2.0100$40,000
December 2410:55 AM ESTF0Bacon, GA0.1100$10,000
December 2411:04 AM ESTF0Appling, GA0.110
December 2411:30 AM ESTF0Wayne, GA0.110
December 2411:43 AM ESTF1Charlton, GA0.530$100,000
December 2411:45 AM ESTF0Pierce, GA0.220$10,000
December 2411:50 AM ESTF0Charlton, GA4.250$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.